Kansas, 2017

Tornado in Kansas, July 21, 2017

July 21, 2017 · NWS GLD · 1 event in 1 county or zone

Towering cumulus clouds developed along a stationary boundary in Cheyenne County. One of the cumulus clouds spawned a landspout north of Bird City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Towering cumulus clouds developed along a stationary boundary in Cheyenne County. One of the cumulus clouds spawned a landspout north of Bird City. The landspout remained in open country resulting in no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 2:30 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 2:30 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 227 PM MDT Fri Jul 21 2017

Latest upper air analysis shows the ridge continuing its slow
progression eastward.  Minor disturbances continue to develop along
its northwest periphery and rotate around the ridge.  At the surface
a pre-frontal trough was bisecting the Tri-State Area from southwest
to northeast.  This feature was also a moisture boundary due to dew
points falling 10-15 degrees north of the trough.  The light
convergence along the feature has allowed cumulus clouds to develop.

As the afternoon progresses lift will gradually increase over the
trough, which should allow a broken line of storms to form.  Further
west am expecting storms to begin forming west of the forecast area
and slowly build east.  By late afternoon storms will be moving into
the forecast area from the west along a weak cold front and upper
level short wave trough.  As the storms approach strong outflow
winds are likely due to the very dry nature of the environment below
the cloud base.  These winds will help speed up the passage of the
cold front.  Models are split as to where the best threat for
damaging winds will be, either over the southwest or northwest.  Due
to the storm coverage expected over the northwest half of the
forecast area, would anticipate this being the more likely area for
damaging wind gusts.  However the resulting outflow winds will
effect the west half of the forecast area. Current wind forecast is
likely underdone, but was unsure how high to go with the winds.
These winds may also spread further east than currently forecast.

This evening the storm activity will increase over the northwest
part of the forecast area as the upper level short wave trough moves
in from the west.  The biggest threat with these storms will
continue to be damaging winds.  The threat will have a short window,
only two or three hours before ending as all the storm activity
cools the environment and reduces the risk for damaging winds. Storm
activity will end an hour or so after midnight if not before.
Meanwhile the cold front will washout.

Saturday another upper level short wave trough will deepen over the
northwest corner of the forecast area in the morning.  As the day
progresses the cold front will become more defined over the northern
part of the forecast area.  During the afternoon the upper level
short wave trough will begin moving to the southeast.  As it does so
the cold front will accompany it.  These two features will cause
storm activity to spread to the southeast in the late afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 227 PM MDT Fri Jul 21 2017

Saturday night-Monday: Cold front pushes south of our area and
stalls out. Will continue to see chances for showers and
thunderstorms through the period. While the area is not highlighted
for any severe threat, some strong to severe storms will be
possible. Stalled front begins to lift out of the area from west to
east as a warm front on Monday.

Tuesday-Wednesday: Models are in a little better agreement for this
period. With upper level ridging building into the area, expect
temperatures to warm to well above normal levels. Areas in eastern
portions of the CWA will once again be in the low 100s. Will have
chance of PoPs in western areas Wednesday and Wednesday Night.

Thursday-Friday: Models differ in this period. Low confidence in any
solution at this point. Could see precipitation both days. If GFS
solution is correct, temps will continue to above normal on Thursday
before cooling some on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1122 AM MDT Fri Jul 21 2017

For KGLD and KMCK, VFR conditions are expected through the period.
Pre-frontal trough creating variable winds. Winds should go back
to southerly this afternoon. As front pushes through the area
tonight, winds become northerly. Latest guidance suggests winds
could become strong (15-20kt) at KGLD around 3Z. Not convinced
this is going to come to fruition, so left max winds at 12kt. May
need to be incorporated into later TAFs if model trend continues.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-015-016.

CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Jul 21, 2:30 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Fri Jul 21 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Fri Jul 21 2017 /330 PM CDT Fri Jul 21 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat Index values will range from 102 to 105 east of a line from
Haigler, Nebraska to Hoxie, Kansas this afternoon.

A broken line of thunderstorms will exist along a southwest to
northeast line this afternoon across the Tri-State Area. Damaging
winds will be the main threat with these storms this afternoon. The
line of storms will come to an end early this evening.

Scattered thunderstorms will stretch from Northeast Colorado across
far Northwest Kansas into Southwest Nebraska late this afternoon and
evening. Isolated severe storms are possible with hail up to quarter
size. However damaging wind gusts will be the primary threat with
any
storms that develop.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 21, 2:54 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
354 PM CDT FRI JUL 21 2017

KSZ002-003-NEZ081-212130-
Rawlins KS-Decatur KS-Red Willow NE-
354 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR AND SOUTHERN RED WILLOW COUNTIES UNTIL 430 PM
CDT...

At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Danbury to 3 miles east of Herndon.
Movement was north at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Herndon, Danbury, Cedar Bluffs and Traer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3994 10033 3982 10080 4000 10084 4000 10076
      4002 10076 4015 10027
TIME...MOT...LOC 2054Z 200DEG 13KT 4002 10040 3991 10073

Husted
Special weather statement, Jul 21, 3:21 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
421 PM CDT FRI JUL 21 2017

NEZ081-212130-
Red Willow NE-
421 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RED WILLOW COUNTY
UNTIL 430 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Wilsonville, or 23 miles east of McCook, moving
northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 10019 4013 10028 4024 10020
TIME...MOT...LOC 2120Z 213DEG 8KT 4015 10019

Husted

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cheyenne

When
July 21, 4:52 PM CST to 5:10 PM CST
Where
Cheyenne County, 11.2 mi NNE of Bird City
Rating
EF0
Path length
0.01 mi
Path width
400 yd
Reported by
Law Enforcement
Coordinates
39.900, -101.450

The landspout remained in open country north of Bird City and was nearly stationary. The landspout grew up to one quarter mile at times as reported by Emergency Management and Law Enforcement.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716360.